Hawaii, 2018

Heavy Rain in Hawaii, June 8 to 9, 2018

June 8 to 9, 2018 · NWS HFO · 2 events in 2 counties and zones

A low level trough and surface moisture combine to trigger heavy precipitation over portions of the Big Island (where volcanic activity was a contributing factor) and Oahu. The rain produced small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A low level trough and surface moisture combine to trigger heavy precipitation over portions of the Big Island (where volcanic activity was a contributing factor) and Oahu. The rain produced small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 8, 3:57 PM HST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 3:57 PM HST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
357 PM HST Fri Jun 8 2018

.SYNOPSIS...
A surface high far north of the area will move east and strengthen.
A trough aloft will linger over the area through the weekend. A
ridge aloft will build over the area early next week.

&&

.DISCUSSION...
Satellite imagery this morning shows mostly sunny skies over the
coasts and lowlands of the smaller islands, with patchy broken
low clouds over the slopes. Overcast low clouds cover most of the
Big Island of Hawaii. Radars show only isolated showers over the
islands.

Surface analyses show a 1030 mb high about 1100 miles northeast
of the islands. This high is producing moderate to fresh easterly
trade winds at the surface. Upper air analyses show a trough aloft
over the islands just off the surface. Because of this trough,
winds just above the surface near the Big Island have shifted out
of the southeast. The southeast flow is bringing widespread VOG
to the Big Island today, but the VOG is remaining south of the
smaller islands.

Trade winds will gradually strengthen over the next few days as
high pressure builds north of the area. The trade winds will also
become deeper, and winds through the lower atmosphere will shift
out of the northeast as the trough aloft weakens and moves off to
the east. Windward showers will continue, but the atmosphere will
become more stable, so showers will become less active. The
deeper, stronger and more northeasterly trade winds will push
volcanic emissions off to the southwest again and help clear out
the northern part of the Big Island.

&&

.AVIATION...
A surface high is centered far north northeast of the area this
afternoon. A weak mid and low level trough is over the islands.
This will result in moderate east to southeast low level winds
over the area through Saturday. The trough will exit west of the
state by Saturday night with winds shifting back to more typical
easterly trades.

AIRMET Sierra in posted for tempo mountain obscurations over the
entire Big Island this afternoon due to daytime heating and sea
breezes. We anticipate seeing less cloud coverage tonight,
particularly for the leeward slopes, as the land breezes set in.
Clouds and showers moving in with the low level easterly winds may
produce isolated mountain obscurations at times tonight.

The volcanic activity on the Big Island continues to produce MVFR
visibility due to haze in the vicinity of Kilauea summit. Hazy
conditions will be possible through Saturday over the rest of the
Big Island including the PHTO and PHKO terminals.

&&

.MARINE...
High pressure far northeast of the area will strengthen tonight
and tomorrow, leading to Small Craft Advisory (SCA) winds through
the typically windier waters around the Big Island and Maui County
at least through Sunday.

A High Surf Advisory remains in effect for the south facing shores
of all islands. The current swell is forecast to peak tonight,
and gradually subside. A reinforcing south swell is forecast to
build Saturday night into Sunday, then gradually subside into the
beginning of the week. The reinforcing swell will help keep surf
at or near the advisory levels throughout the weekend. Long range
models then show another south swell for Thursday/Friday.

Near average, short-period trade wind swell will maintain modest
surf along the east facing shores over the next several days. A
tiny northwest swell (2 ft, 10-12 sec) will produce a slight bump
across the north facing shores into Saturday. Long range models
show another small bump for Tuesday/Wednesday and possibly a
slightly larger northwest swell by the end of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from 6 PM through Sunday evening for Maalaea
Bay, the Pailolo and Alenuihaha Channels and waters south of the
Big Island.

High Surf Advisory until noon HST Saturday for south facing shores
of all islands.

&&

DISCUSSION...Donaldson
AVIATION...Foster
MARINE...Eaton

In the hours before

Special weather statement, Jun 8, 6:40 PM HST, 56 minutes before
Special Weather Statement
National Weather Service Honolulu HI
640 PM HST Fri Jun 8 2018

HIZ024-025-027-092000-
South Big Island-Big Island North and East-Big Island Interior-
640 PM HST Fri Jun 8 2018

...PERIODS OF VOLCANIC EMISSIONS ARE LIKELY FROM KILAUEA
VOLCANO AND A VENT ALONG THE EAST RIFT ZONE...

Over the past 24 hours web cams and local reports indicate
volcanic emissions continue to erupt from Halemaumau Crater, an
active fissure in Leilani Estates, and from lava flowing into the
ocean near Kapoho.

Wind directions in the boundary layer will remain easterly to
southeasterly through Saturday morning, pushing any ash and
particulates toward the west and northwest of these volcano
emission sources. Trace amounts of volcanic ash and Pele's hair
fallout will likely fall over the northern Kau District, the Puna
District, portions of South Hilo area and the Saddle region. This
includes the communities of Pahoa, Kapoho, Hawaiian Beaches,
Hawaiian Paradise Park, Glenwood, Mountain View, Nanawale, and
portions of Hilo.

Pele's hair and other lightweight volcanic glass particles from
a high fountaining fissure in Leilani Estates are being carried
downwind. These volcanic particles can cause skin and eye
irritation similar to volcanic ash, so avoid exposure. Pele's hair
can scratch glass and car finishes. Use plenty of water to rinse
Pele's hair off vehicles and avoid using windshield wipers.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

RCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Hawaii

When
June 8, 7:36 PM HST to 10:24 PM HST
Where
Hawaii County, 0.6 mi N of Hawi to 3.1 mi ESE of Pahoa
Reported by
Official NWS Observations
Coordinates
20.239, -155.831

Heavy Rain, Honolulu

When
June 9, 1:13 AM HST to 5:25 AM HST
Where
Honolulu County, 2.07 mi ESE of Waikane to 1.39 mi NNE of Waialae Iki
Reported by
Official NWS Observations
Coordinates
21.492, -157.849

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755809, 755811.